Nebraska, 2016

Hail in Nebraska, September 12, 2016

September 12, 2016 · NWS GID · 3 events in 1 county or zone

Hail up to the size of golf balls occurred in and around York on this Friday evening. In the early evening hours, scattered post-frontal showers began to develop over south central Nebraska, east of Highway 281.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Hail up to the size of golf balls occurred in and around York on this Friday evening. In the early evening hours, scattered post-frontal showers began to develop over south central Nebraska, east of Highway 281. Just after 7 p.m. CST, several small thunderstorms developed over southern Hamilton County, and they expanded as the small cluster headed northeast into York and Polk Counties. The strongest storm was on the southern fringe of this cluster, and it appeared to be a mini-supercell as it moved to the right (due east) of all the other cells through central York County. This storm affected the County between 815 and 915 p.m. CST. The first report of hail was the size of nickels in the town of Bradshaw, around 830 p.m. CST. Between 840 and 900 p.m. CST, hail from three-quarters of an inch up to golf ball size was reported in and around York. Through the rest of the evening, the narrow swath of showers and embedded thunderstorms expanded southwestward to the Holdrege area, but there were no other strong or severe storms.

A wavy quasi-stationary front extended from the lower Great Lakes to weak low pressure near Sioux Falls, South Dakota. A cold front then extended southwest from this low across Nebraska into Colorado. Both of these fronts gradually sank south into Kansas through the day, with high pressure building in from the northwest. In the upper-levels, west-southwest flow was over the Country, with a trough over the northwest U.S., and a slight tendency for higher heights over the Gulf Coast States. These storms developed from the release of elevated instability. In the preconvective environment, surface temperatures were in the lower 60s and dewpoints were in the upper 50s, and winds were gusting up to 20 kts from the north. However, because mid-level lapse rates were at least 7.5 deg C/km, MUCAPE was around 2000 J/kg. Effective deep layer shear was 30-35 kts and effective SRH was 200-300 m2/s2.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 12, 6:00 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Sep 12, 6:00 PM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
700 PM CDT MON SEP 12 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 241 PM CDT Mon Sep 12 2016

Cold front working across the forecast area now has pushed
through quicker than expected and likely pushed the stronger
T-storm risk a bit further southeast into the far southeast part
of the forecast area. Solidly cooler air behind the front with
temperatures in the 60s and scattered showers and isolated storms.
Am expecting a bit more coverage near the front as is pushes into
more unstable airmass from Hebron to Osborne very late this
afternoon. Isolated severe storms possible there. Later in the
evening the H7-85 front will spark some showers/storms further
north into Nebraska for a time and have kept some higher
precipitation chances there later in the evening. Do have
precipitation chances through the overnight...although that may be
a bit overdone coverage/chance-wise. The big news Tuesday is high
temperatures up to 20 degrees below normal...along with some
passing rain...especially in the southern areas. Definitely a fall
like feel.

.LONG TERM...(Tuesday night through Monday)
Issued at 241 PM CDT Mon Sep 12 2016

Continuation of our cool and, at times, damp week. Tuesday
night/Wednesday are a bit of an in between time in terms of upper
level support with almost short wave ridging aloft with building
surface high pressure. This could substantial push rain chances
south/west of the area and that is where only small chances have
been kept. It may be drier than currently depicted. That should
change Wednesday night through Friday morning with a more synoptic
scale push of energy through the northern Rockies and into the
Dakotas. A front drags across the area and taps increasing low
level moisture bringing in the rain risk. Some signs the western
portion of the forecast could get a slightly touch less in terms
of rain but confidence is not high enough to significantly lower
rain chances. Precipitation chances will shift east of the area
Friday leaving what appears to be a really nice weekend upcoming.
Temperatures all week will average below normal...probably about
7-10 degrees below normal honestly...although there will be some
rebound with sunshine over the weekend.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Tuesday evening)
Issued at 656 PM CDT Mon Sep 12 2016

The ceiling heights will be the biggest challenge as we head
through the next 24 hrs. We will likely stay broken to overcast
with ceilings showing some difficult to forecast variation between
1000 ft and 4000 ft. The wind will die down this evening becoming
less gusty and should take on more of a north northeasterly
component with time.

&&

.GID Watches/Warnings/Advisories...
NE...None.
KS...None.
&&

SHORT TERM...NOAA/NWSMoritz
LONG TERM...NOAA/NWS/Moritz
AVIATION...Wesely
Hazardous weather outlook, Sep 12, 6:11 PM CST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
711 PM CDT MON SEP 12 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
140015-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
711 PM CDT MON SEP 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS EVENING THROUGH TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE FOUND ACROSS PORTIONS
OF SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS THIS EVENING THROUGH
TONIGHT. SEVERE WEATHER IS NOT EXPECTED...ALTHOUGH A STRONG STORM
OR TWO WILL BE POSSIBLE PRIMARILY SOUTHEAST OF A HEBRON NEBRASKA
TO OSBORNE KANSAS LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SEVERAL CHANCES FOR THUNDERSTORMS ARE FORECAST FROM WEDNESDAY
AFTERNOON THROUGH FRIDAY. AT THIS POINT...CONFIDENCE IS TOO LOW
TO DETERMINE ANY SEVERE WEATHER CHANCES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
 HTTP://WWW.WEATHER.GOV/HASTINGS

In the hours before

Special weather statement, Sep 12, 8:01 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
901 PM CDT MON SEP 12 2016

NEZ063-064-130230-
YORK NE-HAMILTON NE-
901 PM CDT MON SEP 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HAMILTON AND WESTERN
YORK COUNTIES UNTIL 930 PM CDT...

AT 900 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HAMPTON...OR 14 MILES WEST OF YORK...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
YORK...HENDERSON...HAMPTON...BRADSHAW AND BENEDICT.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 335 AND 352.

LAT...LON 4070 9783 4090 9802 4104 9784 4105 9783
      4105 9762 4089 9748
TIME...MOT...LOC 0200Z 231DEG 18KT 4089 9787

WESELY

The radar

The Grand Island radar (KUEX), 86 km away, was scanning. The volume nearest the first event began at 02:30 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, York

When
September 12, 8:31 PM CST
Where
York County, Bradshaw
Measured
0.88 in hail
Reported by
Social Media
Coordinates
40.880, -97.730

Hail, York

When
September 12, 8:42 PM CST to 8:47 PM CST
Where
York County, 2 mi W of York to York
Measured
1.75 in hail
Property damage
$125,000
Reported by
Trained Spotter
Coordinates
40.870, -97.618

Hail, York

When
September 12, 8:58 PM CST
Where
York County, 3 mi NE of York Arpt
Measured
0.75 in hail
Reported by
Social Media
Coordinates
40.911, -97.539

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652754, 652755, 652758.